Alert archive / Oklahoma / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 367, NWS Norman, OK
NWS Norman, OK issued this severe thunderstorm warning at Jun 18, 1998, 5:21 PM CDT for Garvin County, Oklahoma. It was in force for 54 min. 1 report came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Jun 18, 1998, 5:21 PM CDT (22:21 UTC)
- Expired
- Jun 18, 1998, 6:15 PM CDT
- In force
- 54 min
- Issued by
- NWS Norman, OK
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Garvin County, OK
The radar
The Norman radar (KTLX), 73 km from the middle of the area, began a volume at 22:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 18, 5:26 PM CDT | Hail 0.88 | Foster, OK |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Norman, OK (KOUN), launched 12:00Z, 10.4 hours before the alert went out and 60 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1939 J/kg
- Mixed-layer CIN
- -299 J/kg
- Mixed-layer LCL
- 1074 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 436 m²/s²
- 0-3 km storm-relative helicity
- 495 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.7
The text
As transmitted, in the capitals the NWS used until 2016.
849
WUUS1 KOKC 182223 RRA
SVROKC
OKC049-182315-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
521 PM CDT THU JUN 18 1998
THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
GARVIN COUNTY IN SOUTHEAST OKLAHOMA
* UNTIL 615 PM CDT
* AT 513 PM CDT DOPPLER RADAR INDICATED A LINE OF SEVERE
THUNDERSTORMS FROM FOSTER TO VELMA...MOVING NORTHEAST AT 30 MILES
PER HOUR.
* LOCATIONS IN THE WARNING INCLUDE WYNNEWOOD...WHITEBEAD...PURDY...
PERNELL...PAULS VALLEY...PAOLI...MAYSVILLE...FOSTER...ELMORE CITY
AND ANTIOCH
HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS TO 55 MPH ARE LIKELY.
SEEK SHELTER INDOORS...AWAY FROM WINDOWS...AND AVOID ELECTRICAL
APPLIANCES AND TELEPHONES.
LAT...LON 3470 9762 3468 9755 3453 9753 3452 9717
3462 9722 3469 9700 3486 9709 3486 9746What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 18, 3:55 PM CDT, 1 hour 26 minutes earlier.
Area forecast discussion, Jun 18, 3:55 PM CDT, 1 hour 26 minutes before
FPUS3 KOKC 182100 AFDOKC AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORMAN OK 355 PM CDT THU JUN 18 1998 FRONTAL BOUNDARY SHOWS UP WELL ON VISIBLE IMAGERY...EXTENDING FROM NEAR KSWO TO KTIK TO KFDR. IT APPEARS THAT SURFACE BASED CONVECTION MAY BE UNDERWAY IN LINCOLN/ERN PAYNE COUNTY AS RAPIDLY DEVELOPING STORMS ARE SHOWING UP ON KTLX. WILL BE A CLOSE CALL AS TO WHETHER OR NOT THEY GO SEVERE IN OUR AREA OR WAIT UNTIL THEY GET INTO THE TULSA CWA. THICKER AREA OF CU AND WEAK ECHOES ARE ALSO SHOWING UP OVER THE WICHITA FALLS AREA. INSTABILITY WILL LIKELY HAVE TO BATTLE CAP A BIT LONGER BEFORE STORMS START FIRING IN THIS AREA...HOWEVER...THINK THE STORMS WILL DEVELOP WITHIN THE NEXT FEW HOURS. EXPECT PRECIP TO BECOME MORE WIDESPREAD ACROSS THE E CNTRL ZONES TONIGHT AS CAP CONTINUES TO WEAKEN. FOR THE ZONES WILL KEEP POPS NEAR AND EAST OF CURRENT FRONTAL POSITION. ALTHOUGH MODELS DISAGREE ON LOCATION WHERE FRONT WILL STALL AND WASH OUT...THEY ALL AGREE THAT IT WILL STALL AND WASH OUT THROUGH TOMORROW AFTERNOON. WINDS WILL BE KIND OF SQUIRRELLY TONIGHT...BUT EXPECT THEM TO GO LIGHT AND VARIABLE OVER MOST OF THE AREA AFTER MIDNIGHT. LEE TROF DEVELOPS DURING THE AFTERNOON FRIDAY...GRADUALLY BRINGING SLY FLOW AREAWIDE. WILL CARRY LOW POPS TOMORROW OVER THE SOUTHEAST FOR LINGERING ACTIVITY FROM TONIGHT...AND WILL ALSO CARRY LOW POPS IN THE WEST FOR LATE TOMORROW AFTERNOON FOR POSSIBLE TSTM DEVELOPMENT ALONG DRYLINE. EXTENDED MODELS SHOW CHANCE OF PRECIP THROUGH TUESDAY AS ANOTHER FRONT STALLS ACROSS THE AREA AND SLOWLY LIFTS NWD AS A WARM FRONT. LOW CONFIDENCE IN DRASTIC CHANGES IN NOGAPS 850 TEMPS WITH LATEST RUN...SO WILL NOT CHANGE TEMPS TOO MUCH FROM PREVIOUS FORECAST. FCSTID = 17/MMT OKC 70 95 72 96 / 20 10 20 20 HBR 65 99 73 100 / 0 20 20 20 SPS 72 97 74 99 / 20 20 20 20 GAG 58 95 67 97 / 0 20 20 20 PNC 68 95 72 97 / 10 10 20 20 DUA 75 92 76 95 / 40 20 20 20 .OUN... OK...SVR TSTM WATCH UNTIL 10 PM ZONES 20-26-28>32. TX...NONE.
In the hours before
Special weather statement, Jun 18, 12:25 PM CDT, 4 hours 56 minutes before
OKZ004>048-050>052-TXZ083>090-191200- THUNDERSTORM OUTLOOK NATIONAL WEATHER SERVICE NORMAN OK 1225 PM CDT THU JUN 18 1998 THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON ACROSS PORTIONS OF CENTRAL AND SOUTHERN OKLAHOMA...SOUTH AND EAST OF A LINE FROM PERRY TO EL RENO TO CHICKASHA TO DUNCAN. OVERNIGHT THE SLIGHT RISK OF SEVERE THUNDERSTORMS WILL BE CONFINED TO SOUTHEAST OF A LINE FROM TECUMSEH TO ARDMORE. DAMAGING WIND GUSTS WILL BE THE MAIN THREAT...ALTHOUGH LARGE HAIL IS ALSO POSSIBLE. DISCUSSION...A COLD FRONT EXTENDING FROM PONCA CITY TO JUST WEST OF EL RENO TO JUST EAST OF LAWTON EARLY THIS AFTERNOON WILL CONTINUE MOVE SOUTHEAST ACROSS OKLAHOMA THIS AFTERNOON. THE FRONT SHOULD BE LOCATED SOMEWHERE IN THE VICINITY OF A TECUMSEH TO ARDMORE LINE BY LATE EVENING. ALONG AND AHEAD OF THE FRONT...DEWPOINTS IN THE LOWER TO MIDDLE 70S ARE PROVIDING FOR A VERY UNSTABLE ATMOSPHERE. HOWEVER...AS WAS THE CASE YESTERDAY...A STRONG CAP REMAINS IN PLACE ACROSS OKLAHOMA. A DISTURBANCE MOVING ACROSS SOUTHERN KANSAS MAY PROVIDE ENOUGH MID LEVEL COOLING TO ALLOW THE CAP TO BREAK DURING THE AFTERNOON ALONG AND AHEAD OF THE COLD FRONT. IF THUNDERSTORMS ARE ABLE TO DEVELOP...A FEW OF THEM MAY BECOME SEVERE. VERY DRY AIR IN THE MID LEVELS WILL RESULT IN THE MAIN THREAT BEING DAMAGING WIND GUSTS...BUT THE POSSIBLILTY OF SUPERCELLS PRODUCING LARGE HAIL AND AN ISOLATED TORNADO CANNOT BE RULED OUT. SPOTTER GROUPS IN CENTRAL AND SOUTHEAST OKLAHOMA SHOULD BE PREPARED FOR POSSIBLE ACTIVATION THIS AFTERNOON AND TONIGHT. MILLER
Special weather statement, Jun 18, 12:25 PM CDT, 4 hours 56 minutes before
OKZ004>048-050>052-TXZ083>090-191200- THUNDERSTORM OUTLOOK NATIONAL WEATHER SERVICE NORMAN OK 1225 PM CDT THU JUN 18 1998 THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON ACROSS PORTIONS OF CENTRAL AND SOUTHERN OKLAHOMA...SOUTH AND EAST OF A LINE FROM PERRY TO EL RENO TO CHICKASHA TO DUNCAN. OVERNIGHT THE SLIGHT RISK OF SEVERE THUNDERSTORMS WILL BE CONFINED TO SOUTHEAST OF A LINE FROM TECUMSEH TO ARDMORE. DAMAGING WIND GUSTS WILL BE THE MAIN THREAT...ALTHOUGH LARGE HAIL IS ALSO POSSIBLE. DISCUSSION...A COLD FRONT EXTENDING FROM PONCA CITY TO JUST WEST OF EL RENO TO JUST EAST OF LAWTON EARLY THIS AFTERNOON WILL CONTINUE MOVE SOUTHEAST ACROSS OKLAHOMA THIS AFTERNOON. THE FRONT SHOULD BE LOCATED SOMEWHERE IN THE VICINITY OF A TECUMSEH TO ARDMORE LINE BY LATE EVENING. ALONG AND AHEAD OF THE FRONT...DEWPOINTS IN THE LOWER TO MIDDLE 70S ARE PROVIDING FOR A VERY UNSTABLE ATMOSPHERE. HOWEVER...AS WAS THE CASE YESTERDAY...A STRONG CAP REMAINS IN PLACE ACROSS OKLAHOMA. A DISTURBANCE MOVING ACROSS SOUTHERN KANSAS MAY PROVIDE ENOUGH MID LEVEL COOLING TO ALLOW THE CAP TO BREAK DURING THE AFTERNOON ALONG AND AHEAD OF THE COLD FRONT. IF THUNDERSTORMS ARE ABLE TO DEVELOP...A FEW OF THEM MAY BECOME SEVERE. VERY DRY AIR IN THE MID LEVELS WILL RESULT IN THE MAIN THREAT BEING DAMAGING WIND GUSTS...BUT THE POSSIBLILTY OF SUPERCELLS PRODUCING LARGE HAIL AND AN ISOLATED TORNADO CANNOT BE RULED OUT. SPOTTER GROUPS IN CENTRAL AND SOUTHEAST OKLAHOMA SHOULD BE PREPARED FOR POSSIBLE ACTIVATION THIS AFTERNOON AND TONIGHT. MILLER
Local storm report, Jun 18, 5:06 PM CDT, 15 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
506 PM CDT THU JUN 18 1998
TIME (CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0502 PM COMANCHTE OK .88 INCH HAIL
06/18/98 STEPHENS REPORTED BY NWS COOP
OBSERVER.
TLLocal storm report, Jun 18, 5:06 PM CDT, 15 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
506 PM CDT THU JUN 18 1998
TIME (CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0502 PM COMANCHTE OK .88 INCH HAIL
06/18/98 STEPHENS REPORTED BY NWS COOP
OBSERVER.
TLLocal storm report, Jun 18, 5:15 PM CDT, 6 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
515 PM CDT THU JUN 18 1998
TIME (CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0510 PM 6 W VELMA OK .75 INCH HAIL
06/18/98 STEPHENS REPORTED BY VELMA P.D.
TLThe office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 17, 7:16 PM CDT | Severe Thunderstorm Warning | OUN | Greer, Jackson | 44 min |
| Jun 17, 7:43 PM CDT | Severe Thunderstorm Warning | OUN | Kiowa, Washita | 47 min |
| Jun 18, 4:52 PM CDT | Severe Thunderstorm Warning | OUN | Stephens | 53 min |
| Jun 18, 6:43 PM CDT | Severe Thunderstorm Warning | OUN | Jefferson, Stephens | 47 min |
| Jun 18, 6:56 PM CDT | Severe Thunderstorm Warning | OUN | Carter, Garvin, Murray | 49 min |
Nearby
Severe Thunderstorm Warnings in Oklahoma, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.